Over sedating

There is some overlap between the terms "sedative" and "hypnotic".

Perhaps your pet doesn't travel well or gets stressed out by vet exams or professional grooming.

Sedatives can be misused to produce an overly-calming effect (alcohol being the classic and most common sedating drug).

In the event of an overdose or if combined with another sedative, many of these drugs can cause unconsciousness (see hypnotic) and even death.

Sedation scales are used in medical situations in conjunction with a medical history in assessing the applicable degree of sedation in patients in order to avoid under-sedation (the patient risks experiencing pain or distress) and over-sedation (the patient risks side effects such as suppression of breathing, which might lead to death).

Typically, levels are (i) agitation, (ii) calm, (iii) responsive to voice alone, (iv) responsive to tactile stimulation, (v) responsive to painful stimulation only, and (vi) unresponsive to painful stimulation.

Leave a Reply